Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Jun 17, 2021, 3:18 PM CDT for Mitchell County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2021, 3:18 PM CDT (20:18 UTC)
- Expired
- Jun 17, 2021, 3:45 PM CDT
- In force
- 27 min
- Issued by
- NWS La Crosse, WI
County Mitchell County, IA
The radar
The La Crosse radar (KARX), 146 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 288 J/kg
- Mixed-layer CIN
- -583 J/kg
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted.
744
WWUS83 KARX 172018
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
318 PM CDT Thu Jun 17 2021
IAZ008-172045-
Mitchell-
318 PM CDT Thu Jun 17 2021
...A STRONG THUNDERSTORM WILL AFFECT MITCHELL COUNTY...
At 318 PM CDT, a strong thunderstorm was located over Northwood,
moving east at 45 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Osage, St. Ansgar, Stacyville, Mitchell, Carpenter, and Orchard.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4350 9303 4348 9265 4321 9276 4321 9282
4326 9302
TIME...MOT...LOC 2018Z 284DEG 39KT 4343 9326
$$
SkowWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 17, 2:24 PM CDT, 54 minutes earlier.
Area forecast discussion, Jun 17, 2:24 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 224 PM CDT Thu Jun 17 2021 .SHORT TERM...(This evening through Friday) Issued at 225 PM CDT Thu Jun 17 2021 The threat for impactful severe weather remains on tap for much of the forecast area late this afternoon into the overnight hours. As of 19Z, a poorly defined cold front stretched from Polk and St. Croix counties southwestward through the southern Twin Cities metro to south of Sioux Falls. Ahead of this baroclinic zone, a narrow corridor of rich theta-e air exists with surface dewpoints in the upper 60s to around 70 degrees and temperatures pushing 90+ degrees. Mid-level convection associated with the leading edge of an upper level impulse/jet streak have been progressing into central Minnesota and spreading cloud debris and high-based thundershowers/virga eastward across the forecast area. There is some uncertainty as to how this complex will affect the threat for surface-based convection later this afternoon. However, given the the bulk of the daytime heating haven taken place and continued southwesterly low-level theta-e advection continuing through the afternoon just ahead of the boundary, minimal modification of the near-surface airmass is expected. Impressive mid-level lapse rates coupled with the rich lower tropospheric theta-e ribbon will yield 3000-4000 J/kg of MLCAPE at peak heating just ahead of the boundary. Increasing H700-500 wind speeds ahead of the approaching upper level jet will yield 30-50 kts of effective shear in the column, plus with shear vectors oriented nearly orthogonal to the frontal slope, the initial storms should have an appreciable off-boundary motion which would promote discrete convection early on, but upscale growth into a multi-cell or linear complex is expected as we head into the evening hours. The locations impacted by convection for this event is still a bit nebulous given a number of factors, such as the strength of the EML cap, the influence of the mid-level cloud shield, and the displacement of the main jet max north of the surface front. While earlier CAM runs were strongly suggesting that discrete cells would form in the rich airmass of northern Iowa, there have been signals in the HRRR that the focus for convection may actually be in western Wisconsin and far southeast Minnesota, closer to the upper jet. Nevertheless, forecast soundings in northern Iowa still depict profiles with low inhibition by 00-02Z, so this area still bears close watching given its explosive potential. Very large hail will be a threat with any discrete cells early on given the high NCAPE values, morphing into a damaging wind threat as we head into the overnight hours. Localized flooding concerns may exist with any periods of heavy rainfall or training storms given the dry and somewhat impervious soils. The tornado potential appears more conditional based on localized enhancements to the near-surface wind field in far northeast Iowa and southwest Wisconsin where winds may remain more backed to the south and SRH values increase in the evening, but hodographs within the inflow layer would support streamwise vorticity ingestion and possibly torndogenesis. The front sags southward through the overnight hours, taking the convection southward with it. The threat for severe weather should wane after 06Z and storms should exit the southern forecast area by 12Z. With upper level forcing lifting out of the region, the front should lay out and linger over central Iowa and Illinois during the day on Friday, but any additional storms should stay south of the area. .LONG TERM...(Friday night through Thursday) Issued at 225 PM CDT Thu Jun 17 2021 Look for mostly dry conditions into the weekend with increasing CAA slowly but steadily driving temperatures downward. Highs by Saturday fall into the upper 70s to low 80s with surface high pressure firmly in control. The next upstream wave descends into the northern CONUS on Sunday, lifting the near surface baroclinic zone back northward and bringing with it the threat for rain/storms during the day. A shot of colder Canadian air arrives for the first half of the week, a welcome change from the record hot start we have had to the month of June. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1245 PM CDT Thu Jun 17 2021 The threat for thunderstorms grows after 21Z today across southeast MN and western WI, spreading southward into northeast IA after 00Z this evening. These storms may be severe with damaging winds and very large hail being the main threats. Confidence in thunder at RST has decreased some since the 12Z TAFs, so limited impacts to VCTS with the 18Z update. Winds this afternoon will be out of the south to southwest this afternoon, veering to the northwest this evening/overnight. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Skow LONG TERM...Skow AVIATION...Skow
Hazardous weather outlook, Jun 17, 1:23 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 123 PM CDT Thu Jun 17 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-181200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 123 PM CDT Thu Jun 17 2021 This Hazardous Weather Outlook is for parts of southeast Minnesota...central Wisconsin...southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop this afternoon and last through much of the evening. Some storms will become severe with a risk for large hail, damaging wind, frequent lightning and bouts of heavy rain. A tornado or two is also possible with stronger storms. While there could be a few storms this afternoon, most of the stronger storms are expected to impact areas between 5pm and Midnight. The higher risk for severe weather will be south of Interstate 94. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances move in again by Sunday. At this time, it is too early to determine any severe potential with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed at times later this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... Ensure dispatch centers and spotter groups are prepped for severe weather potential. A webinar was already held at 1pm Thursday. Shea
In the hours before
Special weather statement, Jun 17, 3:18 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
318 PM CDT Thu Jun 17 2021
IAZ008-172045-
Mitchell-
318 PM CDT Thu Jun 17 2021
...A STRONG THUNDERSTORM WILL AFFECT MITCHELL COUNTY...
At 318 PM CDT, a strong thunderstorm was located over Northwood,
moving east at 45 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Osage, St. Ansgar, Stacyville, Mitchell, Carpenter, and Orchard.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4350 9303 4348 9265 4321 9276 4321 9282
4326 9302
TIME...MOT...LOC 2018Z 284DEG 39KT 4343 9326
SkowThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:34 AM CDT | Special Weather Statement | ARX | Buffalo, Trempealeau | 56 min |
| Jun 17, 4:10 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 17 min |
| Jun 17, 5:36 AM CDT | Special Weather Statement | ARX | Grant | 24 min |
| Jun 17, 5:42 AM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe, Richland, Vernon | 33 min |
| Jun 17, 3:36 PM CDT | Special Weather Statement | ARX | Adams | 24 min |
| Jun 17, 5:56 PM CDT | Special Weather Statement | ARX | Trempealeau | 34 min |
| Jun 17, 6:20 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 25 min |
| Jun 17, 6:43 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 47 min |
| Jun 17, 6:50 PM CDT | Special Weather Statement | ARX | Trempealeau | 25 min |
| Jun 17, 6:59 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Jackson, Trempealeau | 46 min |
| Jun 17, 2:12 AM CDT | Special Weather Statement | ARX | Howard, Mitchell | 63 min |
| Jun 17, 3:08 AM CDT | Special Weather Statement | ARX | Mitchell | 67 min |
| Jun 17, 4:26 AM CDT | Special Weather Statement | ARX | Chickasaw, Floyd, Howard | 64 min |
| Jun 17, 3:26 PM CDT | Special Weather Statement | ARX | Fillmore, Winona | 34 min |
| Jun 17, 4:07 PM CDT | Special Weather Statement | ARX | Winona | 23 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.